Will anti seizure meds change EEG results?

Discussion in 'Fibromyalgia Main Forum' started by ladude, Oct 23, 2006.

  1. ladude

    ladude New Member

    Had seizures for weeks until I upped klonopin meds and back to "normal" CFIDS symptoms.

    When I feel it coming on I take the meds, but wonder if I should stop for a few days before the test. (I know you don’t just stop, you wean off)

    Wondering if I will get a normal reading because the meds stop whatever is happening?

    Searched the board for past input and got some useful info but not directly related to this question.

    Is anyone familiar with the EEG and if the meds skew the results, just seems like it would have to alter the results, but hey I’m no doc I just watch docs on TV.


    Thanks,
    LAdude

    [This Message was Edited on 11/02/2006]
  2. suz45

    suz45 New Member

    LAdude:

    Eventhough you have gotten the seizure under control, if they were recent enough and you have an EEG it could show up as abnormal rythms in whatever area of the brain your seizures are the most predominat.

    However, about 40 to 50 percent fo people with seizure disoders (Noy Pseudoseizures) show no abnormalities. I have had a seizure disorder since age 13 and seized regulary until age 29 and only showe a few abnormal EEG readings, which does not mean that you didn;t have a seizure.

    If they are looking for abnormalities, most likely you will have a sleep deprived EEG with strobscopic lights and possibly hypereventilation to see what may be the focal point in your brain.

    I do not think the meds will skew the test...not to my knowledge and I've had EEGs yearly since forever... on meds and off. I am currently on Klonopin for my controlled seizures, however at one time took 3 meds to control them.

    Suz45
    [This Message was Edited on 10/23/2006]
  3. onedaymagpie

    onedaymagpie New Member

    I guess it is up to who does your test and what they are looking for. I had an EEG a couple of years back and the Dr was really picky that I not be on ANY meds at all, even OTC stuff like advil. He had a chart as to how long I had to be off of it for it to be out of the system. So, from that, I assume that it would alter results, but maybe they want to see the results with you on . . . I guess like the other poster, it may be best to stay on the meds and be sure they know about it.
    cheers, Mag
  4. Gothbubbles

    Gothbubbles New Member

    How long were you sick before you had seizing? Or was it right at the start?

    I've had a few times when I was REALLY mega sick where I have experienced spasms, but as scary as they were, they DID go away for me, but I fear their return. Learning more about them might make me better prepared so anything you can tell me would be welcome. Thank you!
  5. ladude

    ladude New Member

    Got CFIDS almost 5 years ago and this was the first time I ever had a crash this bad. (and I thought I had bad crashes before)

    Went down hill 6 months ago, was climbing up again and then the BIG CRASH…as I call it almost 3 weeks ago…it was terrible………they often lasted for hours and happened several times a day.

    They left me too weak to walk, or even feed myself. Dr. Cheney and others noticed CFIDS people brains can have “mild” seizures. If that was mild, I'm Captian James T. Kirk!

    When I leave the house again plan to have klonopin with me at ALL times.

    Not sure what your issues are, so not sure if this applies to you. Only advice is what many like Stomryskye say, eat as much raw natural healthy food as possible.

    Hope this helps and hope you never experience anything remotely similar!

    LAdude
  6. ladude

    ladude New Member

    Thanks Suz45, onedaymagpie.

    Still torn as to what to do. For 2 weeks the seizures lasting for hours and hours even went to the ER while it was happening and they did nothing except an iv. Don't ever want to go thru that again, so I really want a clear test so at least I know one thing for certain.

    I am cutting down as much as possible and will see what happens..…

    They had no questions for me and just said to wash my hair first and don’t be late.

    Thanks
    LAdude
  7. Gothbubbles

    Gothbubbles New Member

    Ladude:
    I got them the first couple years I was sick, and because of weird numbnesses and spasms my doctor first explored Multiple Sclerosis with me. Thankfully, my MRI's were normal (otherwise I'd have had to get a spinal tap! ouch!)

    I haven't had spasms in years, but I wonder if they get worse with extreme crashes? Or maybe some people just get them no matter what.

    Thank you for your answer, I appreciate the information.

    (I'm a nerd)
    CFS for 6 1/2 years now (I'm 25)
  8. suz45

    suz45 New Member

    La Dude:

    Why are you cutting back on your Klonopin, If you are having seizures you might make the situation worse, particularly because Klonopin was originally put on the market for seizures in the early 1980's and then it was approved for use in anxiety disorders.

    Is it possible due to these symptoms going on and on that something else is at work here to be ruled, perhaps anxiety or some other neuro disorder... As to the best of my knowledge seizures last for a brief time say 2-5 minutes unless one is in status epilepticus (which is usually life threatning). You could be having after effects of a seizure that lasts for hours (post ictal) such as headache, extreme fatigue, nausea, weakness wanting to sleep... But you should not be having seizures per sey for hours...

    I hope you get some answers soon...Make sure you check in with your doctor about reducing your meds and go slow....Coming off Klonopin can be difficult it is in the benzo family and you could experience withdrawl if you go to quickly.

    let us know how you are doing...

    Suz45
    [This Message was Edited on 10/24/2006]
  9. ladude

    ladude New Member

    Asked the doc if I should stop the meds before the test he said it did not matter either way.

    That’s interesting that you don’t think seizures can last for hours but the effects can...this is all so new to me.

    Did have nausea, sweaty hands and feet, the freezing all over and of course the horrible feeling that left me just moaning and loudly. And the weird twitching/shaking with the extreme fatigue after it was over, but no headaches or wanting to sleep…

    I have not stopped them just cut back until I feel whatever it is coming on, so I take 1/8 or 1/4 mg. My reason is I just want them to get an accurate EEG test as possible. Concerned that if the meds do their thing and I feel fine then the EEG test may just show up as fine and here we have another CFIDS person with nothing wrong as usual.

    Suz 45 and all, thanks for all your help and concern, it is deeply appreciated.

    LAdude

    [This Message was Edited on 10/24/2006]
  10. Gothbubbles

    Gothbubbles New Member

    I'm having some really annoying tremors right now, in the middle of a crash. I'm taping them!

    My neck muscles are jolting my head around, and my arms and hands are spasming. Not sure what counts as a seizure.

    It definitely seems liked to crashes for me.
  11. ladude

    ladude New Member

    It sounds similar to what I went thru. Klonopin ended up helping.
    An IV solution proved helpful as it gave me more blood volume. Interesting enought this week Dr. Bell posted that he found it helped CFS patients.

    It is a terrible thing to endure, hope it does not get real real bad. Mine got so bad I had to go to the ER. Don’t tell them you have CFS if you do go.

    An EEG is a simple test that will tell you if you are indeed having seizures. Dr. Cheney says our brains have mild seizures, you probably know that.

    If it does get out of control it is not good to be alone, in case it gets worse.

    Wish I could suggest something to help…
    I drink a lot of gookinaid now it helps increase the blood volume, I eat much more often.

    One thing that does help but not easy to get if at a moments notice. I do b12 shots and add magnesium with it. Magnesium alone I found out the hard way is so painful you will you forget all the other pain after the shot.


    Wish I videotaped my episodes; I think that is an excellent idea.

    Valerian root may help if memory serves. thus something to calm you down, not that you need to be "calmed down" but the brain might, so something along those lines.

    The TV, PC,noise and lights, all that stimulation made it worse.

    I’ll keep thinking

    hope it stops soon!
    LAdude
  12. Gothbubbles

    Gothbubbles New Member

    Thank you Ladude, when I come back from my vacation i'm going to see my doctor and discuss klonopin with him, I've read all kinds of godo things aobut it